Hail, Neosho
- When
- June 22, 11:13 PM CST
- Where
- Neosho County, 0.6 mi WNW of (Cnu)johnson Arpt Ch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.675, -95.489
The hail was reported at Chanute Martin Johnson Airport.
Numerous strong to severe thunderstorms affected southeast Kansas during the late evening hours of the 22nd and the early morning hours of the 23rd. The storms initiated along a frontal boundary ahead of a subtle upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous strong to severe thunderstorms affected southeast Kansas during the late evening hours of the 22nd and the early morning hours of the 23rd. The storms initiated along a frontal boundary ahead of a subtle upper level disturbance. Hail as large as golfballs occurred, along with 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 22, 10:44 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1144 PM CDT SUN JUN 22 2008 .AVIATION... 06Z TAFS...THUNDERSTORMS ARE ALREADY DEVELOPING OVER SOUTHEAST KANSAS WHERE THE BEST INSTABILITY IS ACROSS THE FORECAST AREA. WE WOULD EXPECT KCNU TO BE THE ONLY TAF SITE TO BE AFFECTED BY THE THUNDERSTORMS...HOWEVER IT IS POSSIBLE THAT KSLN COULD SEE SOME THUNDER AS WELL OVERNIGHT. KEPT JUST SOME CB CLOUDS IN THE KSLN FORECAST WITH LOWER CONFIDENCE THERE. KRSL COULD SEE THUNDERSTORMS MONDAY EVENING...WHILE THE OTHER SITES SHOULD REMAIN DRY THROUGH THE TAF PERIOD. SCHRECK && .PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 22 2008/ AVIATION... 00Z TAFS...CONVECTION COULD AFFECT KICT AND KCNU OVERNIGHT BUT THE REMAINDER OF THE AREA SHOULD REMAIN DRY THROUGH THE NIGHT. CUMULUS DEVELOPS AGAIN MONDAY AFTERNOON ACROSS THE AREA. EAST TO SOUTHEAST WINDS THROUGH THE TAF PERIOD. SCHRECK PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUN 22 2008/ DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES THIS EVENING/TONIGHT THROUGH MUCH OF THE WEEK...AND INTO THE WEEKEND. QUASI-STATIONARY FRONTAL BOUNDARY CURRENTLY STRETCHES FROM NORTHWEST KS...SOUTHEASTWARD INTO SOUTHERN KANSAS. ANTICIPATING CONVECTION TO FORM OVER WESTERN/SOUTHWEST/SOUTH-CENTRAL KS SHORTLY...IN ZONE OF STRONG HEATING/INSTABILITY AMIDST GOOD CONVERGENCE. ADDITIONAL CONVECTION MAY DEVELOP ACROSS SOUTHERN KANSAS...DESPITE WEAKER CONVERGENCE. UNCERTAIN AS TO HOW THIS ACTIVITY WILL EVOLVE THROUGH THE EVENING HOURS...OR WHETHER OR NOT ITLL EVEN SURVIVE GIVEN MARGINAL DEEP LAYER SHEAR AND NO UPPER SUPPORT. HOWEVER...IF ENOUGH ACTIVITY CAN DEVELOP OVER THE NEXT FEW HOURS...IT MAY TEND TO ORGANIZE INTO AN MCS AS IT PROPAGATES SOUTH/SOUTHEAST AMIDST NORTHWEST FLOW ALOFT...GIVEN EXPECTED STRONG COLD POOLS. THINKING GREATEST THREAT WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED LARGE HAIL WILL BE POSSIBLE WITH THE LARGEST/HIGHEST CORES. TORNADO THREAT IS NIL GIVEN VERY HIGH CLOUD BASES AND WEAK LOW-LEVEL FLOW. ADDITIONAL ACTIVITY MAY REDEVELOP TONIGHT ACROSS CENTRAL/EASTERN KANSAS...IN ZONE OF POSSIBLE 850-700MB WARM/MOIST ADVECTION. CONVECTIVE ACTIVITY MAY BE ONGOING ACROSS EASTERN/SOUTHEAST KANSAS MONDAY MORNING...IN ZONE OF MODEST 850-700MB WARM/MOIST ADVECTION. THEREAFTER...THINKING MUCH OF THE DAY WILL BE QUIET AND HOT. BY AFTERNOON THOUGH...SCATTERED CONVECTION SHOULD FORM ACROSS THE HIGH PLAINS OF WESTERN KS/NE...ALONG SOUTHERN PERIPHERY OF NORTHERN PLAINS SHORTWAVE...CONVERGENCE ALONG LEE TROUGH...AND UPSLOPE FLOW. THIS ACTIVITY SHOULD ONCE AGAIN PROPAGATE SOUTHEAST AND AFFECT THE FORECAST AREA DURING THE OVERNIGHT HOURS...ALTHOUGH THE GREATEST CHANCE MAY BE ACROSS CENTRAL KS. MID/UPPER FLOW SHOULD FLATTEN SOME BY TUESDAY-THURSDAY...WHICH SHOULD TEND TO LESSEN THUNDERSTORM CHANCES OVER THE AREA. HOWEVER...WEAK PERTURBATIONS IN THE FLOW WILL FAVOR AFTERNOON CONVECTION DEVELOPING ACROSS THE HIGH PLAINS...THEN POSSIBLY MOVING EAST/SOUTHEAST INTO THE FORECAST AREA DURING THE EVENING/OVERNIGHT HOURS. WHILE THE SIGNAL ISNT TERRIBLY STRONG...ITS STRONG ENOUGH TO LEAVE SLIGHT CHANCE POPS IN. BETTER CONVECTION CHANCES MAY ARRIVE BY FRIDAY/SATURDAY...AS GFS AND ECMWF PROGRESS A WEAK FRONTAL BOUNDARY SOUTHEAST ACROSS THE PLAINS...IN RESPONSE TO STRONG SHORTWAVE ENERGY PROGRESSING SOUTHEAST ACROSS THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES. TEMPERATURES WILL LIKELY REMAIN AT OR ABOVE NORMAL THROUGHOUT THE NEXT 7 DAYS...WITH THE WARMEST TEMPERATURES LIKELY FROM WEDNESDAY AND BEYOND...AS SOUTHWEST CONUS UPPER RIDGE BUILDS A BIT FARTHER NORTH/NORTHEAST. KLEINSASSER AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU...WEAK SURFACE TROF/FRONT AXIS TO SET UP ACROSS CENTRAL THRU SERN KS LATE THIS PM INTO TONIGHT. STRONG HEATING AND WEAK CONVERGENCE ALONG THE BOUNDARY SHOULD BE SUFFICIENT TO INITIATE ISOLD TS BY LATE PM WITH HIGHER PROBABILITY IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL AIR. ACTIVITY MAY BE MORE DIURNAL AND WEAKEN BY 03Z. HOWEVER MOST SHORT RANGE MODELS SHOW ADDITIONAL CONVECTION (WITH BETTER COVERAGE) DEVELOPING AFTER 06Z INTO THE MORNING HOURS MON ACROSS CNTRL/SERN KS ALONG MID-LEVEL BAROCLINIC ZONE. WILL INCLUDE SOME VCTS GROUPS AT SITES HAVING BEST CHANCE TO BE AFFECTED. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 88 68 91 / 40 20 30 20 HUTCHINSON 66 88 67 91 / 40 20 40 20 NEWTON 66 87 68 90 / 30 20 30 20 ELDORADO 66 87 67 90 / 30 20 30 20 WINFIELD-KWLD 67 89 68 92 / 40 20 30 20 RUSSELL 66 88 67 91 / 30 20 40 20 GREAT BEND 66 89 67 91 / 40 20 40 20 SALINA 66 86 68 91 / 30 20 40 20 MCPHERSON 66 87 67 91 / 30 20 40 20 COFFEYVILLE 66 88 68 90 / 40 30 20 20 CHANUTE 65 86 67 89 / 40 30 20 20 IOLA 65 86 67 89 / 40 30 20 20 PARSONS-KPPF 66 87 67 90 / 40 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT SUN JUN 22 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 502 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK SURFACE FRONT LATE THIS AFTERNOON AND EVENING ACROSS WESTERN AND SOUTH-CENTRAL KANSAS. ANY STORMS THAT DEVELOP MAY BE STRONG TO SEVERE...CAPABLE OF STRONG WINDS AND LARGE HAIL. THESE STORMS MAY TEND TO WEAKEN OR DISSIPATE BY MID TO LATE EVENING. HOWEVER...ADDITIONAL THUNDERSTORMS MAY REDEVELOP LATE TONIGHT ACROSS PRIMARILY EASTERN KANSAS. THESE STORMS COULD ALSO BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP OVER NORTHWEST KANSAS MONDAY AFTERNOON...AND WILL TRACK SOUTHEAST MONDAY NIGHT. CENTRAL KANSAS WILL HAVE THE HIGHEST POTENTIAL TO EXPERIENCE THESE STORMS MONDAY NIGHT. CONFIDENCE IN STORMS GETTING INTO SOUTH CENTRAL AND SOUTHEAST KANSAS IS LOWER...BUT A FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. THE ACTIVE PATTERN WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS FOR TUESDAY THROUGH SATURDAY...AS A NUMBER OF WEAK UPPER LEVEL DISTURBANCES SLIDE EAST TO SOUTHEAST OVER THE AREA. AT THIS TIME...CONFIDENCE IN THE EXACT LOCATION OF STORMS IS LOW AND AND WILL BE REFINED WITH LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MAINLY SOUTH CENTRAL KANSAS...AND OVERNIGHT ACROSS MAINLY CENTRAL AND EASTERN KANSAS. SPOTTERS MAY BE NEEDED MONDAY EVENING AND NIGHT ACROSS MAINLY CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1154 PM CDT SUN JUN 22 2008 KSZ070-071-094-095-230530- ELK-GREENWOOD-WILSON-WOODSON- 1154 PM CDT SUN JUN 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN ELK...SOUTHEAST GREENWOOD...WILSON AND SOUTHERN WOODSON COUNTIES... AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE NEAR TORONTO...OR 12 MILES SOUTHWEST OF YATES CENTER...AND MOVING SOUTH AT 21 MPH. OTHER STORMS WERE RAPIDILY DEVELOPING ACROSS THIS AREA...ANY OF WHICH COULD PRODUCE SMALL HAIL. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Topeka radar (KTWX), 161 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was reported at Chanute Martin Johnson Airport.
A power pole was blown down in Chetopa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112817, 112818, 112819, 112820, 112821, 112822, 112823, 112835, 112825.